Blood Clots Following Hysterectomy And HRT

Dr N:

Two weeks ago I had a hysterectomy with ovaries removed. It was an emergency surgery for abnormal bleeding. I am 48 years old. Due to some blood clots in my legs I can not take HRT for at least 6 months. I am looking for some reliable books to read about my situation. Which books would you recommend, ambulance and what do you think about alternative HRT? In mean time, patient I am searching for the best solution for me concerning estrogen replacement.

I would like to get your opinion on it, for there a lot of herbal and dietary supplements for estrogen. I also would like to get your opinion on weather should I go to doctor's prescribed estrogen after 6 months, or should I stay on "natural" ones, that are obtained in health food stores or through internet adds.

I have no other health problems.
Dr. N thank you so much.

Reply:

Hi,

This is a problem, that puts you in a difficult situation.

As, you have had your ovaries removed, there has been a dramatic fall in your sex hormone levels. The long-term negative affects in terms of quality of life and longevity are well recognized.

One of the risk factors for blood clot formation is having an abdominal or pelvic surgery, so this may explain the reason for your clot formation as opposed to something in your system making you more susceptible to this problem. On the other hand, having previously developed a clot in the veins of your legs might make them more susceptible to further similar episodes. In addition, there are some inherited disorders of blood coagulation that may cause irregular vaginal bleeding and still increase the incidence of clot formation.

What to do?

It might be reasonable to consult with a hematologist to see if you have any type of coagulation disorder. However, although this is possible, you probably do not. However, I would still consider looking in to it.

As far as HRT for you, look at it this way. The degree of hormone deficiency that you are now exposed to will almost certainly have a negative impact on your quality of life and your health. In view of this HRT seems reasonable for you, as you may not have any further problems with clot formation. I would choose one of the non oral forms of replacement, such as a patch, as this method is likely to have less potential for altering the clotting mechanism. You need to discuss this thoroughly with your physician.

The over-the-counter herbal products and dietary estrogen preparations do not offer any significant reduction in menopausal symptoms or provide protection from the long-term negative affects of hormone deprivation.

If you go to the books link on the web site you will find a number of books on HRT. I would suggest the books by Dr Notelovitz, Dr Nachitall and Dr Romoff.

Let me know what and how you do.

Dr N